Alert archive / South Carolina / Wind Advisories in 2024
Wind Advisory 5, NWS Columbia, SC
NWS Columbia, SC issued this wind advisory at Apr 12, 2024, 7:22 AM EDT for 5 counties in Georgia; 18 counties in South Carolina. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2024, 7:22 AM EDT (11:22 UTC)
- Expired
- Apr 12, 2024, 10:31 PM EDT
- In force
- 15 hr
- Issued by
- NWS Columbia, SC
All 23 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.9
The text
As transmitted.
695 WWUS72 KCAE 121122 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 722 AM EDT Fri Apr 12 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-121930- /O.CAN.KCAE.LW.Y.0016.000000T0000Z-240413T0000Z/ /O.NEW.KCAE.WI.Y.0005.240412T1122Z-240413T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Columbia, Murphys Estates, Ridge Spring, Batesburg-Leesville, Bamberg, Pageland, Lexington, Lancaster Mill, St. Matthews, Martinez, Community of Almond Glen, Van Wyck, Cheraw, Camden, Neeses, Oak Grove, Brookdale, Aiken, Indian Land, Orangeburg, Branchville, Johnston, Andrew Jackson State Park, Winnsboro, Edgefield, McCormick, Bowman, Lancaster, Elgin, Denmark, Manning, Bishopville, Lincolnton, Elloree, Augusta, Blackville, Clarks Hill, Barnwell, Springfield, Eutawville, Carolina Commons Shopping Center, Seven Oaks, Red Bank, Winnsboro Mills, Santee, Newberry, Cayce, Waynesboro, Lugoff, West Columbia, North Augusta, Thomson, Summerton, Holly Hill, Saluda, Sumter, North, Springdale, Evans, and Williston 722 AM EDT Fri Apr 12 2024 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IS CANCELLED... * WHAT...West winds 15 to 20 mph with gusts to around 40 mph. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BC
3 follow-up statements
419 WWUS72 KCAE 121638 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 1238 PM EDT Fri Apr 12 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-130000- /O.CON.KCAE.WI.Y.0005.000000T0000Z-240413T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Columbia, Murphys Estates, Ridge Spring, Batesburg-Leesville, Bamberg, Pageland, Lexington, Lancaster Mill, St. Matthews, Martinez, Community of Almond Glen, Van Wyck, Cheraw, Camden, Neeses, Oak Grove, Brookdale, Aiken, Indian Land, Orangeburg, Branchville, Johnston, Andrew Jackson State Park, Winnsboro, Edgefield, McCormick, Bowman, Lancaster, Elgin, Denmark, Manning, Bishopville, Lincolnton, Elloree, Augusta, Blackville, Clarks Hill, Barnwell, Springfield, Eutawville, Carolina Commons Shopping Center, Seven Oaks, Red Bank, Winnsboro Mills, Santee, Newberry, Cayce, Waynesboro, Lugoff, West Columbia, North Augusta, Thomson, Summerton, Holly Hill, Saluda, Sumter, North, Springdale, Evans, and Williston 1238 PM EDT Fri Apr 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up around 40 mph. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BC
592 WWUS72 KCAE 122242 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 642 PM EDT Fri Apr 12 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-130600- /O.EXT.KCAE.WI.Y.0005.000000T0000Z-240413T0600Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Red Bank, Williston, Elgin, Bamberg, Saluda, Orangeburg, Lexington, Batesburg-Leesville, Holly Hill, Sumter, Clarks Hill, Thomson, Newberry, St. Matthews, Murphys Estates, Cheraw, Lincolnton, Eutawville, Ridge Spring, Winnsboro Mills, Summerton, Pageland, Bishopville, Augusta, Barnwell, Brookdale, North Augusta, Seven Oaks, North, Martinez, Lancaster, McCormick, Camden, Winnsboro, Andrew Jackson State Park, Van Wyck, Springdale, Evans, Edgefield, Aiken, Blackville, Elloree, Cayce, Oak Grove, Waynesboro, Neeses, Carolina Commons Shopping Center, Springfield, Santee, Denmark, Community of Almond Glen, Johnston, Indian Land, Columbia, Bowman, Manning, Branchville, Lancaster Mill, Lugoff, and West Columbia 642 PM EDT Fri Apr 12 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM EDT SATURDAY... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph through 8 PM EDT. Then west winds 1t to 20 mph with gusts from 25 to 35 mph through 2 AM EDT. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...Until 2 AM EDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ CJR
609 WWUS72 KCAE 130231 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 1031 PM EDT Fri Apr 12 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-130345- /O.CAN.KCAE.WI.Y.0005.000000T0000Z-240413T0600Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Red Bank, Williston, Elgin, Bamberg, Saluda, Orangeburg, Lexington, Batesburg-Leesville, Holly Hill, Sumter, Clarks Hill, Thomson, Newberry, St. Matthews, Murphys Estates, Cheraw, Lincolnton, Eutawville, Ridge Spring, Winnsboro Mills, Summerton, Pageland, Bishopville, Augusta, Barnwell, Brookdale, North Augusta, Seven Oaks, North, Martinez, Lancaster, McCormick, Camden, Winnsboro, Andrew Jackson State Park, Van Wyck, Springdale, Evans, Edgefield, Aiken, Blackville, Elloree, Cayce, Oak Grove, Waynesboro, Neeses, Carolina Commons Shopping Center, Springfield, Santee, Denmark, Community of Almond Glen, Johnston, Indian Land, Columbia, Bowman, Manning, Branchville, Lancaster Mill, Lugoff, and West Columbia 1031 PM EDT Fri Apr 12 2024 ...WIND ADVISORY IS CANCELLED... Strong winds have subsided ending the threat. $$ CJR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this wind advisory went out at Apr 12, 6:20 AM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 12, 6:20 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
620 AM EDT Fri Apr 12 2024
.SYNOPSIS...
Breezy winds will continue through Friday. Drier, warmer
weather fills in behind the front for the upcoming weekend and
early next week as high pressure and upper ridging move over
head.
&&
.NEAR TERM /THROUGH TONIGHT/...
A well mixed boundary layer along with a tight pressure gradient
will be present today, helping to produce both strong synoptic
winds and associated wind gusts. Lake Wind Advisory will remain
in effect throughout the daytime hours. As for rainfall chances,
that will remain low for much of the day for the forecast area.
However there is one fly in the ointment late this afternoon.
There is a trailing upper low/shortwave moving out of the mid
Mississippi River Valley this morning that will be moving
through the central Appalachians and southeastern States late
this afternoon/early evening. Although moisture remains limited,
this trough may bring enough moisture along with it, along with
colder temperatures aloft, to help produce some isolated to
scattered shower activity across the northern Midlands and Pee
Dee region. Main time frame for any activity looks to be between
4 pm and 8 pm. Model guidance does show the potential for this
activity, and will include slight chance pops during this time
frame across the northern third of the cwa. Any qpf amounts will
be light. Afternoon temperatures slightly cooler than normal,
with highs in the low to middle 70s.
Tonight: Shortwave moves east and a return to dry conditions
across the entire cwa. Pressure gradient will begin to weaken
some overnight, allowing winds to finally begin to weaken some.
Winds will still be gusty through the night though, with wind
gusts between 15-20 mph still possible. Overnight lows drop into
the upper 40s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Sunny and dry weather conditions are expected this weekend.
Winds aloft will be out of the northwest as strong ridging
develops over the Intermountain West and moves east on Sunday.
At the surface, the pressure gradient will weaken on Saturday as
high pressure builds in and then passes to our south on Sunday.
Temperatures will be near to slightly below normal on Saturday
despite abundant sunshine. Surface winds shift to the southwest
on Sunday resulting in increasing temperatures and moisture with
above normal temperatures expected.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Dry weather is expected to continue through the extended. Upper
ridging passes overhead on Tuesday with a shortwave passing to our
north Wednesday night followed by zonal flow to end the period.
Meanwhile, surface high pressure will be anchored near Bermuda
promoting southwesterly winds across the forecast area. This will
result in well above normal temperatures and increasing dewpoints,
especially later in the week. While skies will be mainly sunny on
Monday, more clouds are expected during the mid-week as the
aforementioned shortwave approaches.
&&
.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
Main concerns this forecast period continue to be the strong
winds.
Main upper trough moving east of the region today, with a
secondary trailing upper low moving through later this
afternoon/early evening. Drier air has finally created vfr
conditions under clear skies. Skies should remain mostly sunny
through the day, with possibly some mid-level isolated to
scattered clouds forming late this afternoon across the northern
Midlands as a trailing upper low begins moving through. Winds
will continue to be a problem. With well mixed low levels, along
with a tight pressure gradient, stronger winds will be able to
mix down to the surface. Sustained winds between 12-22 knots
through the period, with wind gusts up to 30 knots. Winds may
begin to weaken some late in the taf period.
EXTENDED AVIATION OUTLOOK...VFR conditions.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
063>065-077.
&&Hazardous weather outlook, Apr 12, 3:13 AM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 313 AM EDT Fri Apr 12 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-130715- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 313 AM EDT Fri Apr 12 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 12, 5:48 AM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
548 AM EDT Fri Apr 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM Non-Tstm Wnd Dmg 4 NE Longtown 34.39N 80.79W
04/11/2024 Fairfield SC Public
Public reported several trees down with
pictures on social media. Location was at
672 Goat Hill Rd.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 5:55 PM EDT | Special Weather Statement | CAE | Chesterfield | 65 min |
Nearby
Wind Advisories in South Carolina, 2024Wind Advisories in Georgia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.